Migraine Medications: FDA Requires New Warnings on OTCs

Teri Robert @trobert Health Guide
  • We frequently discuss that it's important for our doctors to know about any over-the-counter (OTC) medications we take for Migraines and headaches. We also have to keep in mind that OTC medications can cause medication overuse headache just as easily as prescription medications.


    The FDA has recently taken action action to help us use OTCs more safely. On April 28 (2009), The FDA issued a final rule that requires manufacturers of over-the-counter pain relievers and fever reducers to revise their labeling to include warnings about potential safety risks, such as internal bleeding and liver damage, associated with the use of these popular drugs.

    Add This Infographic to Your Website or Blog With This Code:


    Under the final rule, manufacturers must ensure that the active ingredients of these drugs are prominently displayed on the drug labels on both the packages and bottles. The labeling also must warn of the risks of stomach bleeding for NSAIDs and severe liver damage for acetaminophen.


    Products covered by the FDA action include:

    • acetaminophen


    • nonsteroidal anti-inflammatory drugs (NSAIDs), which include:. NSAIDs include:

    • aspirin
    • ibuprofen
    • naproxen
    • ketoprofen.

    The revised labeling applies to all OTC pain relievers and fever reducers, including those that contain one of these ingredients in combination with other ingredients, such as in cold medicines containing pain relievers or fever reducers.


    Charles Ganley, M.D., director of the FDA’s Office of Nonprescription Drugs in the Center for Drug Evaluation and Research commented:

    “Acetaminophen and NSAIDs are commonly used drugs for both children and adults because they are effective in reducing fevers and relieving minor aches and pain, such as headaches and muscle aches... However, the risks associated with their use, need to be clearly identified on the label so that consumers taking these drugs are fully aware of the potential harm they can cause. It is important that they know how to take these medications safely to reduce their risk.”1

    Safety data reported in medical literature indicate that people sometimes take more acetaminophen than the labeling recommends. Others unknowingly take multiple products containing acetaminophen at the same time. Exceeding the recommended dosage of acetaminophen may increase the risks for severe liver damage. Alcohol use can also increase the risk of liver damage with acetaminophen.

    The risk for stomach bleeding may increase in people who use NSAIDs and who are taking blood-thinning drugs (anticoagulants) or steroids. Stomach bleeding risks also increase for people who take multiple NSAIDs at the same time, or in people who take them longer than directed. Alcohol use can increase the risk for stomach bleeding with NSAIDs use.


    For those of us who use acetaminophen or NSAIDs for our Migraines or headaches, this rule should serve as a reminder to follow label directions carefully and to be sure we tell our doctors about all medications we use, including over-the-counter medications.


  • Add This Infographic to Your Website or Blog With This Code:

    ____________

    Resources:


    1 News Release. "FDA Requires Additional Labeling for Over-the-Counter Pain Relievers and Fever Reducers to Help Consumers Use Products Safely." FDA News, April 28, 2009.


    2 Corbett Dooren, Jennifer. "FDA Requires New Warnings On OTC Pain Relievers." Dow Jones Newswires. NASDAQ.com. May 4, 2009.





    Page copy protected against web site content infringement by Copyscape
    © Teri Robert, 2009. Last updated May  4, 2009.


     

     migraines headaches health migraine

Published On: May 04, 2009